Hormone Therapy: Is there a good side-effect?

I’ve been undergoing hormone therapy for nearly a year and have just had another injection or implant. These last three months and stop hormone testosterone from reaching the prostate cancer cells. Unfortunately cancer relishes and grows on a diet of testosterone.

In previous blogs I’ve talked about the various downsides to this form of therapy, particularly the unpleasant side-effects. In a moment I want to talk about the possibility of an unexpected upside. But first let’s look at the sharp end of this treatment; specifically a bloody great needle.

A little prick

Those of a squeamish nature may want to look away now. The injection is delivered by a spring-loaded needle that shoots a slow release capsule into one’s abdomen. I’m not queasy about jabs but I tend not to look too closely as this medieval instrument of torture.

If the medical practitioner delivering the shot is skilful, it’s a moment of mild pain. If the skill level is one notch down, it does hurt a bit. If the doctor, and I use the term advisedly, has the chops of a butcher then the pain level is not inconsiderable.

My first injection was at Guy’s Cancer Clinic where a supremely skilled nurse popped it in, no problem. The nurse at my GP’s surgery is a little hit and miss and last time there was a fair bit of bruising. This time I was told a nurse was not available and a doctor was going to do the honours. Everyone knows doctors are useless at delivering jabs as they do it so infrequently and it’s a job best left to nurses who do it all the time. So I want to tell you that on this occasion I couldn’t have been more wrong, and the doctor delivered the injection in a professional pain free manner. I want to tell you that, but I can’t. For the first time I actually shouted out in agony. I can’t imagine what the other patients thought was going on.

Prostate cancer is tracked in various ways but the most common and widely used method is a PSA test that measures the total amount of prostate specific antigen (PSA) in your blood. It’s normal for a man to have a small amount of PSA, but a raised PSA level might indicate that further investigation is needed. When I was first diagnosed my PSA level was 5.03, which is relatively low and might not even indicate cancer. However, a physical examination and biopsy showed the Unwelcome Guest had set up shop.

Just a month after having my fist hormone injection my PSA was down to 2.61 and then six months later it was down further still to 0.8. So clearly the therapy is working and there is every expectation that when I have another PSA test in January of next year it will be even lower.

Last Friday Mrs Preen and I attended a radiotherapy treatment review session with Jenna the Urology Advanced Practitioner who we’ve met before. As ever she is excellent and a credit to the NHS. The bad news is she’s leaving to go work with one of the radiotherapy manufacturers, where I’m sure she’ll do a great job, get paid far more, but will be a great loss to our care service.

I have an appointment with my oncologist – still one of my least favourite sentences in the English language – in January. I asked whether, along with the PSA test, I’d have another MRI scan to take a closer look at the Unwelcome Guest, but Jenna said I won’t because there will be nothing to see, the cancer will have gone. I’m fully aware the Guest can make an unwelcome return, but I hadn’t appreciated that once the radiotherapy is complete, the current incumbent will have been booted out.

The docs then monitor my condition using a PSA test every three months until June and then every six months after that. If subsequent tests produce a similar result to that taken in January, then all is well. If the PSA level starts to rise, then that is a cause for concern.

I have another two years of hormone therapy in front of me and sure wouldn’t mind having my sentence reduced. Gabbing with one of the cancer crew in the waiting room, one of my fellow sufferers said some recent research indicated that 18 months hormone therapy might be sufficient. I put this to Jenna, who merely said I should ask the oncologist in January, but this got me thinking.

An unexpected upside?

Regular readers of the blog will know that despite having cancer I feel remarkably spry and chipper; I’m not depressed or downhearted. Some comment on how ‘brave’ I am and wonder how I continue to be so upbeat. Trust me I’m not brave and neither am I putting on a brave face. Most of the time I really do feel happy. If I didn’t I’d say so.

Here’s another thing: Whenever food is served in our house, Mrs Preen and the daughter laugh at me as I’m always the first to say how delicious it tastes. For the absence of doubt, we are both good cooks.

At the back end of last year when this whole cancer farrago kicked off and it was decided that instead of having my prostate removed I should go down the hormone and radiotherapy route the oncologist outlined its pros and cons and talked about the possible side-effects. She then made a throwaway remark, claiming one of her patients had once told her he’d never felt better than while on hormone therapy. At which I remember thinking at the time: yeah right pull the other one. Typical doc just trying to gee me up and make me feel better.

So here’s the inevitable question: Is the reason I’m feeling happy and content and food tastes so good a completely unexpected side-effect of hormone therapy? Am I enjoying some form of chemically induced euphoria which will come crashing down once the therapy finishes?


 

3 thoughts on “Hormone Therapy: Is there a good side-effect?

  1. I don’t have a specific answer to your question but from your upbeat and very honest posts, I can tell that everything is on the plus side and makes for very encouraging (as well as entertaining reading, an unexpected side effect from a challenging situation.) “The Boy Done Good” and, of course, will continue in that direction.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s